Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 110, NWS Denver/Boulder, CO

July 23, 2001Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 23, 2001, 3:28 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 23, 2001, 3:28 PM MDT (21:28 UTC)
Expired
Jul 23, 2001, 4:15 PM MDT
In force
47 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 167 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 3:40 PM MDTHail 1.75Amherst, CO
Jul 23, 3:45 PM MDTHail 2.25Amherst, CO
Jul 23, 4:14 PM MDTHail 1.75Julesburg, CO
Jul 23, 4:16 PM MDTHail 1.75Amherst, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-486 J/kg
Mixed-layer LCL
2402 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 232129
SVRDEN

COC095-115-232215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
328 PM MDT MON JUL 23 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PHILLIPS COUNTY IN NORTHEAST COLORADO
  SOUTHERN SEDGWICK COUNTY IN NORTHEAST COLORADO

* UNTIL 415 PM MDT

* AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF SIXTEEN-MILE CORNER...    
  OR ABOUT 10 MILES NORTH OF HOLYOKE...MOVING SLOWLY EAST AT 5 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
AMHERST...FAIRFIELD...MARKS BUTTE...PAOLI AND SIXTEEN-MILE CORNER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WIONDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4092 10252 4060 10249 4062 10207 4090 10208

KLEYLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:15 PM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 23, 2:15 PM MDT, 1 hour 13 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
215 PM MDT MON JUL 23 2001

SHORT TERM: THE 2ND SURGE THAT CAME IN THIS MORNING HAS BROUGHT VERY
HI DEWPOINTS INTO THE FTHLS ON GUD E TO NE FLOW.  CONVECTION HAS
BEEN UNDERWAY ALL MORNING ON THE PLAINS...PROBABLY AIDED BY THE
SURGE AND SOME UPR LVL FORCING WHOSE ORIGIN IS BIT UNCERTAIN...WTR
VPR IMAGERY INDC SOME W PROPAGATING GRAVITY WAVE ACTIVITY THAT
REACHED CWA THIS MRNG AS WELL.  AT ANY RATE PLENTY WET...AND HAVE
UPR LVL FORCING THAT WAS NOTED YSTDY OVER OLD MEX AND NOW APCHG THE
4CORNERS STILL TO MOVE ACRS AREA THIS EVNG/TONIGHT.  HVY RAINS WILL
CONT TO BE THE MAIN PROB AS LACK OF ANY CAP MAY PREVENT SUFFICIENT
CAPE FROM DVLPG FOR ORGANIZED SVR STORMS.  LATEST MM5HOT RUN HAS TWO
ROUNDS OF HVY RAIN PRODUCERS WITH ONE THIS AFTN THEN AN ORGNIZED
SYSTEM OVERNIGHT THAT DOESN'T END TIL 12Z OR SO...LOTS OF VERY HI
POPS IN STORE FOR TNGT.

LONGER TERM: A SECOND SURGE OF UPSLOPE IS STILL HEADING TOWARDS THE
AREA FOR TUE WITH THE SFC HI MOVG S INTO ND LATER TDAY.  LIKELY TO
BE LOTS OF LOW LVL CLDNS ARND TUE MRNG AFTER ACTIVE NIGHT OF STORMS
WCH CUD SLOW DOWN STORM DVLPMNT ON THE PLAINS TILL LATER IN THE AFTN
ASSUMING THERE IS NO OTHER TRIGGER ARND...THO THE MTNS SHD CONVECT
IN THE USUAL FASHION.  LUKG AT D3D LOOP APPEARS THERE WILL BE SOME
FORCING FOR LATER TUE ARISING FROM A WAVE CURRENTLY OVER BAJA.  FOR
WED PLENTY OF MSTR STILL IN PLACE AT LOW LVLS AS THE SFC HI WORKS E
AND THE FLOW BCMS MORE SLY ON THE PLAINS...SO MAYBE A DENVER CYCLONE
TO GO ALONG WITH THE MIX.  SUPPORT ALOFT BY WED WILL PROB COME AS
THE TROF NOW OVER CA/NV WORKS ITS WAY EAST WITH ITS ASSOC JET STREAM
GETTING CLOSER TO THE AREA...WCH MAY WELL LOWER TEMPS ALOFT A BIT
FOR PERHAPS THE BEST LAPSE RATE DURING THE PERIOD.  THE ETA EVEN
INDC POSSIBLE GOOD UPR LEVEL JET CONFIGURATION FOR EVEN MORE FORCING
BY WED AFTN BUT EVEN WITHOUT ANY OF THIS JUST THE LOW LVL MSTR WILL
BE PLENTY TO WORK WITH.  MOIST ALSO OVER THE MTNS WITH THE MONSOON
PLUME ON THE WTR VPR IMAGERY NOW EXTENDING WELL WEST INTO UT.
QUESTION THEN IS WHEN WILL CONDITIONS SETTLE DOWN...YESTERDAY IT
LOOKED LIKE THU WUD DRY OUT AS THE TROF TO OUR W...IN A WEAKENED
STATE...MOVES THRU LATE WED.  NOW THINGS LUK A LITTLE SLOWER SO THAT
THU CUD STAY RATHER MOIST AS WELL UNTIL WHAT IS LEFT OF THE TROF
FINALLY MOVES ACROSS.

FOR FARTHER AHEAD LAST NGTS MRF TAKES THE NEXT SYSTEM INTO THE PAC
NW AND RIDES IT WAY OVER THE RIDGE RATHER THAN STRAIGHT ACRS NRN
CONUS...SO YSTDY THE MRF INDC A GUD FROPA BY LATER SUN/MON WHEREAS
TDY AT BEST A WEAK ONE BY MON.  LATEST AVN EXTENSION SUGGESTS THERE
WILL BE MORE ENERGY DIVING INTO THE PAC NW...WCH THE UKMET HAS BEEN
SHOWING AS WELL...SO THIS WUD TEND TO KEEP MORE OF A TROF BACK THERE
VS LIFTING E...WCH SHD SLOW THINGS FURTHER.  SO FOR NOW WILL KEEP
FRI TO MON PERIOD TOGETHER AS WARMER AND NOT AS MOIST...STILL ENUF
MONSOON MSTR ARND FOR SLGT CHC TSTM MENTION.   SZOKE

.DEN...NONE.

In the hours before

Special weather statement, Jul 23, 10:15 AM MDT, 5 hours 13 minutes before
COZ030>051-232000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1015 AM MDT MON JUL 23 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  MOISTURE HAS INCREASED OVER THE PLAINS BEHIND A SURFACE
FRONT.  THE AIRMASS IS UNSTABLE THIS MORNING...AND ISOLATED SHOWERS
AND THUNDERSTORMS WILL CONTINUE ACROSS THE PLAINS BEFORE EXITING THE
STATE AROUND NOON.

THE INSTABILITY WILL INCREASE DURING THE AFTERNOON AND AN UPPER
LEVEL DISTURBANCE IS EXPECTED TO MOVE ACROSS THE AREA.  SHOWERS AND
THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND FOOTHILLS...MOVING
ONTO THE PLAINS DURING THE AFTERNOON AND REACHING THE NORTHEAST
BORDER DURING THE EVENING.  SOME STORMS COULD BECOME SEVERE EAST OF
A GREELEY TO LIMON LINE WHERE A FAVORABLE WIND PROFILE EXISTS.  HAIL
UP TO AN INCH IN DIAMETER AND WIND GUSTS TO WILL BE THE PRIMARY
THREAT.  DUE TO THE INCREASE OF MOISTURE IN THE ATMOSPHERE...HEAVY
RAIN IS ALSO POSSIBLE.

SPOTTER ACTIVATION MAY BE REQUIRED FOR THE EASTERN PLAINS THIS
AFTERNOON.

LESZCYNSKI
Special weather statement, Jul 23, 1:55 PM MDT, 1 hour 33 minutes before
COZ030>051-232200-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
155 PM MDT MON JUL 23 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
THE AREA DURING THE AFTERNOON AND EARLY EVENING HOURS.  BRIEF HEAVY
RAIN AND WIND GUSTS TO 40 MPH CAN BE EXPECTED ALONG WITH SMALL HAIL.
THE HEAVY RAIN COULD CAUSE LOCALIZED FLOODING ACROSS DOUGLAS...
SOUTHERN JEFFERSON AND WESTERN ELBERT COUNTIES.

AN UPPER LEVEL WEATHER DISTURBANCE IS EXPECTED TO MOVE ACROSS THE
AREA THIS AFTERNOON WITH THE ATMOSPHERE BECOMING INCREASING UNSTABLE.
SOME STORMS COULD BECOME SEVERE EAST OF A GREELEY TO LIMON LINE
WHERE THERE IS A FAVORABLE WIND PROFILE.  HAIL UP TO AN INCH IN
DIAMETER AND WIND GUSTS TO 65 MPH ARE POSSIBLE.

SPOTTER ACTIVATION MAY STILL BE REQUIRED FOR THE EASTERN PLAINS
AFTER 4PM.

$i$
LESZCYNSKI

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:46 PM MDTTornado WarningBOUPhillips, Sedgwick29 min
Jul 23, 3:59 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver46 min
Jul 23, 4:13 PM MDTTornado WarningBOUPhillips, Sedgwick27 min
Jul 23, 5:44 PM MDTSevere Thunderstorm WarningBOUAdams31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.